Medical questions & health advice by licensed doctors
"What causes aching and spotting in postmenopausal women?"
I'm a postmenopausal woman and I'm trying to figure out what' s going on with my reproductive system. Since menopause (more than 10 years ago) I haven't had any trouble except for one or two bouts of pain and spotting. But since two months ago, this is happening practically every other day. Why??
Spotting and aching in postmenopausal women is a symptom that should always be checked out by your OB / GYN doctor. Although in premenopausal women, these symptoms are rarely of concern, they can be in post menopausal women. One possibility is vaginal atrophy.
See a doctor who can help
Find a Obgyns near you
This occurs when hormone levels drop after menopause, which causes thinning and dryness of the vaginal lining. This can lead to irritation which can cause pain and spotting, especially with sexual activity. Another possibility is buildup of the uterine lining, called the endometrium. This can occur in postmenopausal women because the lining is not routinely shed with the period. Therefore, most cases of vaginal bleeding in postmenopausal women require a look at the uterus to make sure the lining is not building up as this is a risk factor for endometrial (uterine) cancer. Finally, some lesions on the cervix could cause pain and spotting. This would be especially concerning if you have a history of abnormal pap smears or abnormal cervical findings in your prior gynecological exams. These can be signs of impending cervical cancer. In short, bleeding and pain after menopause is a serious symptoms and should be investigated with a physical exam by your OB / GYN doctor as soon as possible.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.